Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

August 2, 2017Snyder County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 2, 2017, 2:41 PM EDT for Snyder County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:41 PM EDT (18:41 UTC)
Expired
Aug 2, 2017, 3:15 PM EDT
In force
34 min
Issued by
NWS State College, PA

County Snyder County, PA

The radar

The State College radar (KCCX), 62 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS81 KCTP 021841
SPSCTP

Special Weather Statement
National Weather Service State College PA
241 PM EDT WED AUG 2 2017
 
PAZ019-027-049-050-021915-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
241 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...MIFFLIN...
SNYDER...AND UNION COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, Doppler radar indicated a strong thunderstorm over Poe
Valley State Park, moving east at 25 mph.

Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Belltown, Coburn, Beaver Springs, Weikert, Millheim, Troxelville,
Snyder-Middleswart State Park, Aaronsburg, Woodward, Laurelton
Center, McClure, Poe Valley State Park, Reeds Gap State Park,
Richfield, Beavertown, Siglerville and Hartleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4069 7728 4069 7730 4071 7755 4089 7756
      4097 7716 4069 7711 4068 7716
TIME...MOT...LOC 1841Z 268DEG 20KT 4081 7747 

$$

Jung

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:34 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 1:34 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
134 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early afternoon heating has resulted in showers and
storms.

Storms have been going up and down rather fast. Several
SPS so far. Shear is weak.

Adjusted grids more.

Expect activity to weaken by early evening.

&&

.SHORT TERM /THURSDAY/...
Thursday looks like more of the same with warm and humid
conditions and scattered mainly afternoon and evening showers
and thunderstorms. Shear remains weak.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The main player in the medium range will be a relatively strong
cold front that will be approaching the region Friday and moving
through the area Friday night into early Saturday morning.
Falling heights and strengthening winds aloft will combine with
moderate-strong instability to support the risk of severe
storms. Models show CAPEs in the 1000-2000J range by afternoon
along with increasing deep layer shear. The GFS/ECMWF even
paint a relatively broad area of enhanced low level EHI's by
afternoon and evening which should support some of the storms
becoming supercells.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions will continue
into at least early next week.

A new shortwave and frontal system are made to approach by
later Monday into the overnight. There are the usual timing
differences in features between the GFS/GEFS and the ECMWF so I
used a model blend for POP guidance which brings a new surge of
showers into the area during the day.

Drier air is slated to return Tuesday as the frontal system is
moved off to our east.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Have VCTS in some of the TAFS, as storms went up rather
fast today, compared to yesterday.

Expect activity to weaken by sunset.

Some fog later tonight, fcst based on models and tendency
of last night.

.OUTLOOK...
Thu...AM valley fog. Scattered PM SHRA/TSRA with local impacts.
Fri...Stronger and more widespread storms possible with front,
mainly late.
Sat-Sun...No sig wx.
Mon...Chance of showers.

&&

.CLIMATE...
July 2017 was the 2nd and 7th wettest July on record at
Harrisburg and Williamsport respectively. The monthly rainfall
total at Harrisburg was 9.53", with 7.45" of rain being measured
at Williamsport.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin
NEAR TERM...Martin
SHORT TERM...Martin
LONG TERM...La Corte
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Aug 2, 12:38 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1238 PM EDT Wed Aug 2 2017

PAZ059-064>066-031645-
Lebanon-Adams-York-Lancaster-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and hail are
possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024>026-033>035-031645-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063-
031645-
Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Cumberland-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 2, 1:26 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
126 PM EDT WED AUG 2 2017

PAZ065-066-021800-
Lancaster PA-York PA-
126 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar indicated a strong thunderstorm over
Yorklyn, moving northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph are possible.

Locations impacted include...
York, Columbia, Weigelstown, Elizabethtown, Spry, North York, Mount
Wolf, Stonybrook-Wilshire, Valley Green, Bainbridge, East York,
Yorklyn, Hallam, Yorkana, Tyler Run-Queens Gate, Marietta, Maytown,
Manchester, Emigsville and Wrightsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 7693 4018 7677 4017 7675 4013 7674
      4012 7672 4016 7670 4015 7668 4017 7666
      4017 7663 4004 7648 3991 7665
TIME...MOT...LOC 1726Z 131DEG 5KT 4003 7665

Steinbugl
Local storm report, Aug 2, 1:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     MOUNT PLEASANT MILL     40.72N  77.01W
08/02/2017                   SNYDER             PA   911 CALL CENTER

            TREES/WIRES DOWN IN WEST PERRY TWP

&&

EVENT NUMBER CTP1701318

STEINBUGL
Special weather statement, Aug 2, 1:54 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
154 PM EDT WED AUG 2 2017

PAZ052-021830-
Northumberland PA-
154 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND COUNTY
UNTIL 230 PM EDT...

At 154 PM EDT, Doppler radar indicated a strong thunderstorm over
Port Trevorton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Leck Kill, Urban, Rebuck, Trevorton, Port Trevorton, Dalmatia and
Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4069 7662 4066 7671 4065 7680 4062 7684
      4063 7686 4061 7689 4061 7691 4060 7692
      4062 7694 4064 7694 4072 7686 4080 7685
      4081 7661
TIME...MOT...LOC 1754Z 274DEG 12KT 4070 7693

Steinbugl
Local storm report, Aug 2, 2:23 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     3 NE RICHFIELD          40.72N  77.09W
08/02/2017                   SNYDER             PA   911 CALL CENTER

            TREES/WIRES DOWN IN WEST PERRY TWP

&&

CORRECTED LOCATION

EVENT NUMBER CTP1701318

STEINBUGL
Local storm report, Aug 2, 2:29 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     SHADLE                  40.71N  77.00W
08/02/2017                   SNYDER             PA   911 CALL CENTER

            TREES DOWN IN PERRY TWP

&&

EVENT NUMBER CTP1701319

STEINBUGL
Special weather statement, Aug 2, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
241 PM EDT WED AUG 2 2017

PAZ019-027-049-050-021915-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
241 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...MIFFLIN...
SNYDER...AND UNION COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, Doppler radar indicated a strong thunderstorm over Poe
Valley State Park, moving east at 25 mph.

Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Belltown, Coburn, Beaver Springs, Weikert, Millheim, Troxelville,
Snyder-Middleswart State Park, Aaronsburg, Woodward, Laurelton
Center, McClure, Poe Valley State Park, Reeds Gap State Park,
Richfield, Beavertown, Siglerville and Hartleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4069 7728 4069 7730 4071 7755 4089 7756
      4097 7716 4069 7711 4068 7716
TIME...MOT...LOC 1841Z 268DEG 20KT 4081 7747

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:01 PM EDTSpecial Weather StatementCTPAdams29 min
Aug 2, 1:22 PM EDTAreal Flood AdvisoryCTPAdams3 hr
Aug 2, 1:23 PM EDTSpecial Weather StatementCTPSnyder37 min
Aug 2, 1:26 PM EDTSpecial Weather StatementCTPYork34 min
Aug 2, 1:34 PM EDTSevere Thunderstorm WarningCTPSnyder41 min
Aug 2, 1:54 PM EDTSpecial Weather StatementCTPNorthumberland36 min
Aug 2, 1:59 PM EDTSevere Thunderstorm WarningCTPYork61 min
Aug 2, 2:19 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Aug 2, 2:27 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon63 min
Aug 2, 2:46 PM EDTSpecial Weather StatementCTPSullivan44 min
Aug 2, 2:54 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon2 hr
Aug 2, 2:55 PM EDTSpecial Weather StatementCTPJuniata, Perry35 min
Aug 2, 3:01 PM EDTSpecial Weather StatementCTPSchuylkill29 min
Aug 2, 3:19 PM EDTSpecial Weather StatementCTPMifflin26 min
Aug 2, 4:08 PM EDTSpecial Weather StatementCTPMifflin37 min
Aug 2, 5:03 PM EDTSpecial Weather StatementCTPSullivan27 min
Aug 2, 5:09 PM EDTAreal Flood AdvisoryCTPMcKean, Warren111 min
Aug 2, 6:29 PM EDTSpecial Weather StatementCTPSullivan46 min
Aug 2, 7:05 PM EDTSpecial Weather StatementCTPClinton25 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.